Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 1, NWS Bismarck, ND

January 3, 20228 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 3, 2022, 6:26 PM MST for 8 counties in North Dakota. It took effect at Jan 4, 2022, 9:00 AM MST. It was in force for 35 min.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 6:26 PM MST (01:26 UTC)
In effect from
Jan 4, 2022, 9:00 AM MST
Expired
Jan 4, 2022, 9:35 AM MST
In force
35 min
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS73 KBIS 040126
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
626 PM MST Mon Jan 3 2022

NDZ031>033-040-041-043-044-040930-
/O.NEW.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
626 PM MST Mon Jan 3 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM MST TUESDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of southwest North Dakota.

* WHEN...From 9 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gale
4 follow-up statements
736 
WWUS73 KBIS 040308
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
808 PM MST Mon Jan 3 2022

NDZ031>033-040-041-043-044-041115-
/O.CON.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
808 PM MST Mon Jan 3 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM MST TUESDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of southwest North Dakota.

* WHEN...From 9 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gale
699 
WWUS73 KBIS 040313
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
813 PM MST Mon Jan 3 2022

NDZ031>033-040-041-043-044-041115-
/O.CON.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
813 PM MST Mon Jan 3 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM MST TUESDAY...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of southwest North Dakota.

* WHEN...From 9 AM to 5 PM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Visibilities may be reduced in areas of snow 
  or blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gale
358 
WWUS73 KBIS 040902
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
202 AM MST Tue Jan 4 2022

NDZ042-045-041715-
/O.EXA.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Grant-Sioux-
Including the cities of Elgin, Fort Yates, Solen, Carson,
Selfridge, and New Leipzig
202 AM MST Tue Jan 4 2022 /302 AM CST Tue Jan 4 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM MST /10 AM CST/ THIS MORNING TO 
5 PM MST /6 PM CST/ THIS AFTERNOON...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Grant and Sioux Counties.

* WHEN...From 9 AM MST /10 AM CST/ this morning to 5 PM MST /6 PM 
  CST/ this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Visibilities may be reduced in areas of snow 
  or blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ031>033-040-043-044-041715-
/O.CON.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Golden Valley-Billings-Stark-Slope-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, Dickinson,
Beach, and Medora
202 AM MST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM 
MST THIS AFTERNOON...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Much of southwest North Dakota.

* WHEN...From 9 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Visibilities may be reduced in areas of snow 
  or blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ041-041715-
/O.CON.KBIS.WI.Y.0001.220104T1600Z-220105T0000Z/
Hettinger-
Including the cities of New England and Mott
202 AM MST Tue Jan 4 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM 
MST THIS AFTERNOON...

* WHAT...Northwest winds up to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Hettinger County.

* WHEN...From 9 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Visibilities may be reduced in areas of snow 
  or blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jones
118 
WWUS73 KBIS 041635
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
935 AM MST Tue Jan 4 2022

NDZ031>033-040>045-041745-
/O.CAN.KBIS.WI.Y.0001.000000T0000Z-220105T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Elgin, Fort Yates, Solen, Bowman,
Hettinger, Marmarth, New England, Selfridge, Carson, Mott,
Dickinson, Beach, Medora, and New Leipzig
935 AM MST Tue Jan 4 2022 /1035 AM CST Tue Jan 4 2022/

...WIND ADVISORY REPLACED WITH A WINTER WEATHER ADVISORY...

The Wind Advisory has been replaced with a Winter Weather Advisory 
due to snow and blowing snow. Winds gusting up to 50 mph are still 
expected.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 3, 4:51 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 3, 4:51 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
551 PM CST Mon Jan 3 2022

.UPDATE...
Issued at 551 PM CST Mon Jan 3 2022

No major changes to the going forecast with this update. Scattered
patches of low clouds appear to be developing based off surface
observations (hidden on satellite under a blanket of mid-level
cloud cover) with easterly upslope flow across the area, and most
short term guidance has these low level clouds expanding in
coverage overnight, mainly from the James River Valley into
northern North Dakota. Visibility reductions will be a possibility
as well under this cloud cover, but confidence in this will be
low until until we see some ground truth as easterly winds are
sustained around 10 kts or so across the forecast area. Therefore,
fog has not been added to the forecast, but may have to be later.
We will also be evaluating the need for a Wind Advisory tomorrow
across the southwest, where winds are forecast to be the
strongest.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 302 PM CST Mon Jan 3 2022

For the short term period, winter weather Advisories are now in
effect Tuesday through Tuesday night. An upper level low will pass
through North Dakota on Tuesday generating light snow for most of
the area. Hi-res models vary a fair amount overall in that most of
them peg the most snow to track over the northern forecast area,
but are less consistent on whether or not the southern half of
North Dakota will see much, if any snow. The most likely outcome
at this point is that far southern and southwestern North Dakota
will mostly see around a half inch of snow or less with higher
amounts further north and east. Areas most likely to see two to
three inches of snow are the Turtle Mountains and Devils Lake
Basin.

More consequently, associated surface low pressure will pass
through South Dakota Tuesday morning, while arctic high pressure
nudges in Tuesday afternoon. This will lead to a tightening of the
pressure gradient generating very strong winds. The highest three
hour pressure rises look to remain in South Dakota and nudge into
southern North Dakota, thus the strongest winds are likely to
remain in the southwest and south central parts of the state. The
silver lining to this is that areas where the strongest winds are
expected are also where the lightest snow will fall. However, due
to large quantities of snow on the ground that still appears
quite powdery and blowable everywhere except the southwest part of
the state, expecting significantly reduced visibilities during
the day Tuesday and through Tuesday night. Therefore, issued a
winter weather Advisory for the eastern two thirds of the forecast
area for snow, blowing snow, and drifting snow. Wind Chills will
also drop into the 30s to 40s below zero Tuesday night likely
needing headlines in future updates.

.LONG TERM...(Wednesday through Monday)
Issued at 302 PM CST Mon Jan 3 2022

Starting the extended period on Wednesday will be very cold
temperatures as arctic high pressure continues working into the
region. This will result in high temperatures below zero for both
Wednesday and Thursday for most of the area. With wind chills
dropping into the 30s to 50s below zero Wednesday morning through
Thursday night, future headlines will likely be needed for most
locations through most of the period. By Friday, mostly zonal flow
will allow warm air to advect into the region. This will generate
additional light snow chances Friday night into Saturday and
moderate temperatures a bit. Even so, conditions will remain
cold through the weekend, just not as cold as they have been
recently, especially in the southwest forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 551 PM CST Mon Jan 3 2022

A low pressure system will impact western and central North Dakota
through the 00Z TAF period, bringing MVFR to near LIFR ceilings
and visibilities with strong winds, snow, and blowing snow. The
worst of the impacts, including snow, are expected during the day
Tuesday and into the evening; however, lowering ceilings are
already occurring across parts of the area, and this trend is
expected to continue overnight. The best chances for accumulating
and blowing snow will be across northern and eastern North Dakota,
with the strongest winds expected across south western North
Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon CST /11 AM MST/ Tuesday to
midnight CST /11 PM MST/ Tuesday night for NDZ003>005-011>013-
019>022-034-035-042-045-046.

Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
for NDZ023-025-036-037-047-048-050-051.

&&

UPDATE...Gale
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...Gale
Hazardous weather outlook, Jan 3, 4:55 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
555 PM CST Mon Jan 3 2022

NDZ001-002-009-010-017-018-031>033-040-041-043-044-050000-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
555 PM CST Mon Jan 3 2022 /455 PM MST Mon Jan 3 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerously cold weather Tuesday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-050000-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
555 PM CST Mon Jan 3 2022 /455 PM MST Mon Jan 3 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect late Tuesday morning through
Tuesday night. See www.weather.gov/bis for details in your area.
Dangerously cold weather is also expected Tuesday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:13 AM MSTWind Chill WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more54 hr
Jan 4, 1:19 PM MSTBlizzard WarningBISDickey, LaMoure, Stutsman19 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.